Entacapone ( Comtess )


#1
My husband was diagnosed almost 3 years. At the moment taking 3 x 1 1/2 sinemet plus and 1 sinemet CR at night. I feel that he needs more medication and his consultant suggests that he add 1 entacapone to each dose of sinemet. From what I have read this drug has the potential to cause some nasty side effects. Has anyone had experience of this drug

#2
Hello Birdie, I take Stalevo which contains three components they are: levodopa, carbidopa and entacapone, the entacapone component is 200mg per pill . The Entacapone part is the only way Stalevo tablets differ from Sinemet tablets, therefore it's pretty logical that your hubby's neuro might want to add it to his sinemet. I took Ropinerole/Requip, which are Dopermine Agonists for a number of years and suffered terrible OCD effects from them, so when my neuro wanted to put me on stalevo, which I knew contained entacapone, which is a DA, I was very apprehensive. I've been on the stalevo for about 3 years now and have suffered none of the awful side effects which initially caused me concern.

We are all different and so react to meds in different ways, whats good for one may be bad for another. The only way we find out what works for us is to try them, provided you are very aware of any nasty side effects and keep a look out for them, you can but try.

Hope this helps
Glenchass

#3
Thank you for your posting . It was most helpful

#4
Glenchass
I thought entacapone was a COMT inhibitor and not a DA.
I don't think you need to worry about it setting off DA/OCD symptoms.
Have you thought of contacting Leigh Day about your situation?
I send you my love and am thinking of you .
Love
GG

#5
Hi all.

GG is right, entacapone (branded as Comtess or Comtan) is NOT a dopamine agonist, it is a dopaminergic agent. These need dopamine, or some replacement substance, to be present for them to work, whereas the dopamine agonist is a compound that activates the neuron receptors directly, i.e. without the need for any dopamine.

Entacapone's purpose is to increase the efficiency of levodopa by preventing it from being metabolised into a form which cannot easily cross the blood-brain barrier (BBB). It must be taken alongside the levodopa for the process to work properly, and for this reason many neurologists like to switch the patient from the original "levodopa + entacapone" (2 pills) approach to using Stalevo, which is a single pill containing both the levodopa and entacapone combined.

The advantages of this combination approach are that it:
.(1) Ensures both components are ingested simultaneously;
.(2) Simplifies things for the patient by reducing pill numbers by 50%.
The disadvantages are that it:
.(3) Makes separation difficult if a patient - new to entacapone - has problems;
.(4) can lead to an unnecessarily high entacapone intake (max 1600mg/day) as every Stalevo pill contains 200mg of entacapone, irrespective of its levodopa content.

On a personal level I have had problems (not OCD) with entacapone both separately and in Stalevo, and am in the process of being weaned off it.


RoS.
.

#6
I was prescribed Stalevo but it gave me terrible stomach upsets. :frowning: REcently after sticking with just the Sinemet Plus but not finding it lasting long enough it was suggested i try adding Entacopone when taking Sinemet Plus. After a short time i had the stomach upsets again.:disappointed: The problem then is that i loose the benefits of all by medication. My consultant has suggested i try the Apomorphin pump but i'm not sure i'm ready for this.:question:
Has anyone had the same problem with Stalevo/Entacopone. Also do you have experience of Apomorphin.

#7
.
Hi all,

I have trouble with Entacapone both when taken alongside Sinemet Plus and when incorporated with Sinemet in Stalevo. However none of the different types of Sinemet give me any problems on their own.

All you can do in these cases is trial and error. For example you could try replacing Sinemet with the similar Madopar (BUT TALK TO YOUR NEURO FIRST). It may be possible that Madopar can be taken with Entacapone (AGAIN, TALK TO YOUR NEURO FIRST), and that your reaction might be better.
I have no experience of Apomorphin I'm afraid.
.

#8
hi, i was diagnosed last nov but had symptoms before that im 40 now was 39 when diagnosed, i have recent been put on stavelo 100mg/25mg from madopar as the madopar was wearing off 1/2 hour before next tablet, so my neuro suggested stavelo i was a bit reluctant at first and got myself all upset but just couldnt help that... i had my 1st tablet friday last week, then have a madopar at lunchtime then again in the evening i have to do this for 1 week and then the 2nd week take two stavelo and one madopar and the last week ill be on all 3 stavelo... so far so good i would say definately eat first wait an hour then take it, as i was sick when i took on empty stomach and then i ate, not a good idea.. since eating first ive been fine ....... the tablet seems to give me more energy and i want to get up and do stuff.. i think im on the right dosage as anything more be too fidgety i think....

i wish i didnt have to take anything at all and i was back to normal but thats never gonna happen yet until find a cure , heres hoping fingers crossedx :rolling_eyes:

#9
Thank you all for your comments, it is helpful to hear " the other side " rather than taking the Neuro's word for gospel.
I actually managed to get to speak to our Parkinson's nurse yesterday, who is excellent, the only trouble being she is so busy it's a job to get hold of her. She suggested that my husband increase sinemet by 1/2 tablet and see how it goes so that's what we'll do

regards to you all

Birding

#10
GOOD MORNING ...mind if i add my 5pennyworth o f experience as may be relevant here ?
ok ..dxd now 12 years though NOW still in early 60,s ...eventually reached a complex formula which does suit me and which i have been able to make ny own decisions about ...
Taken entacapone with madopar for years with no probs though couldnt tolerate STALEVO at all ...

Been using APOMORPHIINE PUMP for 2 1/2 ish Years now with no probs and great results..

Clearly all these meds are very complex and so suit some folk more than others ..

CHEERS ALL .....YADAPARK ...

#11
Hi Yodapark,

I recently tried entacapone and introduced it with my mid-morning dose of Sinemet plus. I found I was lasting longer between doses, however it took nearly an hour for the Sinemet to take effect. When I take Sinemet on it's own it lasts between 2 and half to 3 hours. I tolerated entacapone for 6 weeks but stopped it because couldn't tolerate waiting an hour for it to kick in. I'm wondering if I should of persevered? I know it's trial and error and we all respond differently, however your comments would be appreciated, thank you.

Cutiepie

#12
Hi Cutiepie,

I take Entacapone with Sinemet Plus 6 times a day. I take my first dose about 7am and it takes half an hour to work. It starts to wear off about 20 mins before my next dose. I take my second dose at 9.30am and it takes an hour to kick in. I don't know why it takes so long. As the day goes on I find I can go longer between doses as I do not have the long 'off' period. I hope this is a help.

Jem x

#13
CUTIEPIE...hi ...thanks for mail .
re ENTACAPONE OR COMTESS AS IT IS ALSO KNOWN ..
I WAS FIRST introduced to it years ago when my first dose of MADOPAR was prescribed ..its justification being that it aided the absorption of the madopar through the gut wall and therefore maximised its efficiency .
I have NEVER had any issues wih this drug ..and believe it to be fairly CLEAN ..

the RATE of absorption is the constant problem and in my view , this is slightly different for each of us .....it must be affected by any other matter in the gut which needs digesting ...just a logical view ...in fact my very serious contender in these stakes is RED MEAT PROTEIN which o love BUT time and again i have found my meds just not efficient and concluded that last night s, gorgeous steak was in fact obstructing the amount of meds that were able to cross my brain blood barrier with horrid results as yo u describe

I wonder if any serious resaerch has been done around this issue ...maybe we should all be taking our diet far more seriously if it affects our mobility
so much...
byeeee x

#14
Hi Jem and Yodapark,

Thank you for your response. I think I will give Entacapone another shot. I am finding as the years pass I am having to watch my diet more and more. I avoid large meals and plan meals round med times ~ a pain in the butt I have to say! You are right Yoda, PD makes the gut sluggish. I'll let you know how I get on.

Thanks again
Cutiepie:)